Alert archive / Florida / Coastal Flood Statements in 2018

Coastal Flood Statement 1, NWS Key West, FL

October 7, 2018Monroe County, Florida

NWS Key West, FL issued this coastal flood statement at Oct 7, 2018, 9:12 PM EDT for Monroe County, Florida. It was in force for 23 hr.

The area

The counties it named.

The facts

Issued
Oct 7, 2018, 9:12 PM EDT (01:12 UTC)
Expired
Oct 8, 2018, 8:00 PM EDT
In force
23 hr
Issued by
NWS Key West, FL

County Monroe County, FL

The radar

The Miami radar (KAMX), 51 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 1.2 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2018-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 183 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2018-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
183 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1166 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

649 
WHUS42 KKEY 080112
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
912 PM EDT Sun Oct 7 2018

FLZ076>078-081300-
/O.NEW.KKEY.CF.S.0001.181008T0112Z-181009T0000Z/
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
912 PM EDT Sun Oct 7 2018

...MINOR COASTAL FLOODING EXPECTED MONDAY AND TUESDAY ACROSS LOW-
LYING AREAS...

* COASTAL FLOODING...Observations from available tide gauges
  across the Florida Keys indicate water levels about a half foot
  above the predicted tides. In addition, ground truth reports
  from off duty National Weather Service employees indicated the
  return of nuisance flooding across the Lower Keys on Sunday.
  Water levels are expected to increase to about three quarters to
  one full foot above the predicted tides on Monday and Tuesday.
  Island communities across the Lower and Middle Keys can expect 
  impacts on the Gulf and Atlantic sides. Coastal flooding will 
  remain confined to the Atlantic side communities of the Upper 
  Keys. 

* TIMING...Water levels will peak near the time of the high tide
  Monday morning and Monday evening, although timing will vary
  based on location. Saltwater levels on Tuesday likely will
  exceed the levels reached on Monday, and a Coastal Flood
  Advisory may be required.

* IMPACTS...Saltwater flooding of low elevation 
  streets...yards...docks...and seawalls is likely. Some storm 
  drains will back up and overflow. 

$$

CLR
1 follow-up statement
362 
WHUS42 KKEY 081149
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
749 AM EDT Mon Oct 8 2018

FLZ076>078-082000-
/O.CON.KKEY.CF.S.0001.000000T0000Z-181009T0000Z/
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
749 AM EDT Mon Oct 8 2018

...MINOR COASTAL FLOODING EXPECTED TODAY THROUGH TUESDAY ACROSS 
LOW- LYING AREAS...

* COASTAL FLOODING...Observations from available tide gauges
  across the Florida Keys indicate water levels about a half foot
  above the predicted tides. In addition, ground truth reports
  from off duty National Weather Service employees indicated the
  return of nuisance flooding across the Lower Keys yesterday.
  Water levels are expected to increase to about three quarters to
  one full foot above the predicted tides on today through 
  Tuesday. Island communities across the Lower and Middle Keys can
  expect impacts on the Gulf and Atlantic sides. Coastal flooding
  will remain confined to the Atlantic side communities of the 
  Upper Keys. 

* TIMING...Water levels will peak near the time of the high tide
  this morning and again this evening, although timing will vary 
  based on location. Saltwater levels on Tuesday likely will 
  exceed the levels reached on Monday, and a Coastal Flood 
  Advisory may be required.
  

* IMPACTS...Saltwater flooding of low elevation streets... 
  yards...docks...and seawalls is likely. Some storm drains will 
  back up and overflow. 

$$

Futterman

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this coastal flood statement went out at Oct 7, 3:35 PM EDT, 5 hours 37 minutes earlier.

Area forecast discussion, Oct 7, 3:35 PM EDT, 5 hours 37 minutes before
Area Forecast Discussion
National Weather Service Key West FL
335 PM EDT Sun Oct 7 2018

.DISCUSSION...In the middle and upper levels(700-200 mb), latest
available satellite imagery overlaid with model streamline
analysis as of 200 pm, depicts the center of an expansive deep
and warm regional scale anticyclone centered over Northeastern
North Carolina. There are two upper low pressure systems on either
side of the Florida Peninsula. The upper low pressure system in
the Gulf is moving slowly northwest. Of course, at 200 pm EDT,
the center of newly formed Tropical Storm Michael was located near
latitude 19.2 North, longitude 86.9 West. Michael is currently
stationary but is expected to resume a slow northward motion later
today. A northward motion with some increase in forward speed is
expected over the next few days. On the forecast track, the center
of Michael will move near the northeastern tip of the Yucatan
Peninsula Monday morning, and then across the eastern Gulf of
Mexico late Monday through Wednesday morning. Maximum sustained
winds are near 40 mph (65 km/h) with higher gusts. Strengthening
is forecast during the next several days, and Michael could become
a hurricane by Tuesday night or Wednesday. The current track
moves the storm inland by Thursday morning and northeast across
the Southeastern and Northeastern United States thereafter.

.CURRENTLY...Skies at 3 pm are mostly cloudy owing to cirrus
spreading northward from Tropical Storm Michael. Temperatures
across the islands are currently in the middle to upper 80s with
dewpoints in the lower 70s. Radar currently detects fast moving
showers moving about 25 knots within a broken outer rainband,
producing isolated gusts over 34 knots across the Florida Straits
beyond 25 nm south of the Keys Island Chain out to the Tortugas.
C-man stations along the Florida Reef are recording winds between
20 and 25 knots with gusts near 30 knots. Across the islands,
winds are near 20 mph with gusts around 25 mph.

.SHORT TERM...Tonight thru Tuesday, Per the current NHC forecast,
Michael is currently forecast to pass over 300 miles to the west
of Key West when the storm reaches out longitude. Local affects by
Michael for the period between tonight thru Tuesday, including
Columbus Day, across the Keys island chain, will include
occasional bands of very heavy rainfall accompanied by low
visibility, resulting in the ponding of water across urban areas,
especially in Key West. The strongest winds will average between
25 and 30 knots outside of tropical convection, but isolated wind
gusts in excess of 35 or 40 knots will also occur within these
squalls associated with Michael's outer rainbands. Although the
heavy showers will not be continuous, or all of the time, they
will be likely, so 70% chances are in the grids for rainfall.

In addition, will be monitoring conditions that could be
conducive for isolated tornadoes within Michael's rainbands.
Also, at present, the Storm Prediction Center is indicating only
a negligible threat for isolated tornadoes within rainbands. But
given the relative position of the Keys in the right front
quadrant of the cyclone until tomorrow night,Tuesday morning, we
will continue to closely monitor these fast moving showers,
isolated storms and squalls within these rainbands.

Also, as Michael moves by in the Gulf well to the west, minor
coastal flooding is likely across low- lying areas, with saltwater
flooding of yards, docks, seawalls. Some storm drains will back
up and overflow. It is possible that a coastal flood advisory may
be necessary for certain areas of the Keys Island Chain.

For Tuesday night thru through Thursday, the storm will continue
to move towards land over the Northeastern Gulf of Mexico. Fast
moving showers and isolated storms and squalls within rainbands
will continue to impact the islands thru this time, with middle to
high chances for rainfall through these periods, 40 to 50%.

&&

.LONG TERM...Thursday night thru Sunday, more typical late wet
season pattern will return across the islands and surrounding
waters. Weak ridging and ample lower to middle level moisture will
remain over the area with better chances for mesoscale showers and
isolated storms. There are no cold fronts indicated in the long
term. Daytime highs and overnight lows will still reach the high
80s with lows in the high 70s, and rain chances will be above
normal at 30%.

&&

.MARINE...SCA conditions in effect across ALL waters tonight thru
at least Tuesday. The strongest winds will be across the Western
Florida Straits where sustained east winds between around 25
knots, will result in seas building to 9 to 11 feet tonight in the
Western Florida Straits, with 7 to 10 feet in the Eastern Florida
Straits, and 8 to 11 feet in the Offshore Gulf waters 20 to 60 nm
west of Mainland Monroe County. During Monday and Monday night,
sustained east to southeast winds becoming southeast will increase
to between 25 and 30 knots or possibly near 30 knots, with
occasional gusts in excess of 35 knots, or possibly even 40 knots
across these waters. Seas will increase to between 10 and 13 feet
across the Westernmost Straits on Monday, with 9-11 feet across
the Offshore Gulf waters. This will depend on the exact track of
Michael. Small craft are urged to remain in port. Sea conditions
will be extremely hazardous to dangerous through at least Tuesday.

Tuesday night, the western portions of the marine district may
still be carrying a small craft advisory for seas or swell for
already developed seas. Winds and seas let down during Wednesday,
but SCEC conditions will remain in places. SCEC and SCA
will go away by Wednesday night.

&&

.AVIATION...VFR conditions are expected at both EYW and MTH
terminals through  03z, however showers and isolated
thunderstorms in the Florida Straits may move into the vicinity of
mainly EYW after 00z. MVFR conditions due to lower CIGS and
occasional MVFR to brief IFR category visibilities in showers and
isolated thunderstorms are expected to become more prevalent after
03-06z and continue through the end of the forecast period due to
Tropical Storm Matthew moving north through the Yucatan Channel
into the southern Gulf. This will also maintain stronger east to
east-southeast winds 12 to 16 knots with gusts 20 to 25 knots,
trending towards the lower side tonight but then picking up again
Monday morning. Bands and lines of showers and thunderstorms may
have squalls/wind gusts of 30 to 35 knots at times, especially at
EYW.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...Small Craft Advisory ALL WATERS tonight GMZ031>035-
042>044-052>055-072>075.

&&

Public/Marine/Fire...Futterman
Aviation/Nowcasts....TD
Upper Air/Data Collection......BT

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Oct 7, 10:47 AM EDT, 10 hours 25 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Key West FL
1047 AM EDT Sun Oct 7 2018

FLZ076>078-GMZ031>035-042>044-052>055-072>075-081100-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
1047 AM EDT Sun Oct 7 2018

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

This afternoon, a Small Craft Advisory remains in effect this
afternoon and tonight for all Keys coastal waters for strong east
winds. Winds and seas will be higher in and near showers and
isolated storms or squalls within rainbands. Seas outside of
showers storms and squalls will build to 9 feet in the Western
Florida Straits by days end, then to near 11 feet tonight.

Isolated thunderstorms are expected across the Florida Keys and
adjacent coastal waters. The primary thunderstorm hazard will be
lightning strikes. Occasional wind gusts within the stronger fast
moving showers, squalls, and thunderstorms will exceed 35 to 40
knots.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Small craft advisory conditions will continue across all waters
through at least Tuesday, and across western portions of the
waters during Tuesday night. Occasional wind gusts over 35 knots
will be likely in squalls. Seas across the Florida Straits will
reach 9 to 11 feet Monday through Tuesday across the Western
Florida Straits, and 7 to 10 feet across the Eastern Florida
Straits.

Isolated thunderstorms are expected across the Florida Keys and
adjacent coastal waters through the entire period. The primary
thunderstorm hazard will be lightning strikes.

.SPOTTER INFORMATION STATEMENT...

Futterman

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 7, 8:38 PM EDTSpecial Marine WarningKEY32 min
Oct 7, 10:18 PM EDTSpecial Marine WarningKEY57 min
Oct 7, 10:30 PM EDTSpecial Marine WarningKEY60 min
Oct 7, 10:43 PM EDTSpecial Weather StatementKEY32 min
Oct 7, 10:50 PM EDTSpecial Weather StatementKEY40 min
Oct 7, 11:40 PM EDTSpecial Marine WarningKEY65 min
Oct 7, 11:42 PM EDTSpecial Marine WarningKEY63 min
Oct 7, 11:53 PM EDTSpecial Marine WarningKEY67 min
Oct 7, 11:57 PM EDTSpecial Marine WarningKEY63 min
Oct 8, 12:45 AM EDTSpecial Marine WarningKEY60 min
Oct 8, 12:53 AM EDTSpecial Marine WarningKEY67 min
Oct 8, 1:24 AM EDTSpecial Marine WarningKEY66 min
Oct 8, 1:54 AM EDTSpecial Marine WarningKEY66 min
Oct 8, 2:37 AM EDTSpecial Marine WarningKEY53 min
Oct 8, 3:28 AM EDTSpecial Marine WarningKEY62 min
Oct 8, 6:59 AM EDTSpecial Marine WarningKEY61 min
Oct 8, 7:49 AM EDTSpecial Marine WarningKEY56 min
Oct 8, 9:17 AM EDTSpecial Marine WarningKEY58 min
Oct 8, 10:37 AM EDTSpecial Marine WarningKEY53 min
Oct 8, 3:57 PM EDTSpecial Marine WarningKEY63 min
Oct 8, 4:14 PM EDTSpecial Weather StatementKEY31 min
Oct 8, 4:43 PM EDTSpecial Marine WarningKEY2 min
Oct 8, 4:44 PM EDTSpecial Marine WarningKEY61 min
Oct 8, 5:49 PM EDTSpecial Marine WarningKEY41 min
Oct 8, 6:31 PM EDTSpecial Marine WarningKEY44 min

Nearby

Coastal Flood Statements in Florida, 2018Every coastal flood statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.